Georgia, 2016High Wind and Strong Wind in Georgia, November 28, 2016
November 28, 2016 · NWS FFC · 4 events in 3 counties and zones
S. resulted in a tightening pressure gradient across north and central Georgia through the afternoon and evening of November 28th into the early morning hours of the 29th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system moving out of the plains into the eastern U.S. resulted in a tightening pressure gradient across north and central Georgia through the afternoon and evening of November 28th into the early morning hours of the 29th. A strong low-level jet ahead of this low pressure system resulted in a period of very strong and damaging winds across the higher elevations of far north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 28, 8:45 PM EST, 19 minutes earlier.
Area forecast discussion, Nov 28, 8:45 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
845 PM EST Mon Nov 28 2016
.UPDATE...
Regional radar shows leading edge of the precip approaching NW GA
at this time. Have made some additional adjustments to the pops
grids...mainly for timing again. The line has only slowed down a
little bit. Have also made some adjustments to the MIN T grid.
Strong WAA ahead of the system will limit cooling. However, do
think temps will drop in the rain cooled air...just not confident
that areas south of the system will make it into the lower 60s.
No changes to the wind grids/headlines at this time.
&&
.PREV DISCUSSION... /Issued 148 PM EST Mon Nov 28 2016/
SHORT TERM /Tonight through Tuesday Night/...
Models are in generally agreement with the short term. The biggest
differences are in the location of the deepest moisture and timing
of the exit Tuesday. Showers and a few tstorms will spread into
northwest Georgia late this afternoon...spreading over much of north
Georgia this evening. The NAM/SREF keep the deepest moisture and
hence the highest pops across north Georgia with very little across
central GA. The GFS/ECMWF spread the moisture into central Georgia
by Tuesday morning...but all models exit the precip from the west
Tuesday morning and afternoon. Have gone with a compromise on pops
through the short term. Instability increases somewhat tonight and
have kept slight chance tstorms. Instability increase a little more
on Tuesday...however the deepest moisture will have already pulled
into the Carolinas. That being said...have kept the risk of
thunderstorms in the grids Tuesday and also Tuesday night ahead of
the next surge of moisture.
Per the High Wind Warning/Wind Advisory...have made no changes to
the locations of the warning and advisory. Sustained winds have
already reach 20 mph at Covenant College on Lookout Mountain with
gusts to near 30 mph at some of the RAWs sites. The highest winds
speeds should be experienced this evening as the LLJ core moves
across northwest Georgia. Winds will decrease after midnight as the
LLJ pulls to the northeast. Although winds will be diminishing after
midnight tonight...some of the higher elevations could continue to
see wind gusts above 35 mph.
17
LONG TERM /Wednesday through Monday/...
Only tweaks to the long term based on the latest guidance.
A wet Wednesday into Wednesday night continues to be in store for
much of the forecast area.
PREVIOUS DISCUSSION...
Active weather to start the long-term period with next round of
precip...including thunderstorms...on the way. Main feature of focus
in the mid/upper level will be a positively tilted shortwave trough
pushing east from the Southern Plains. Divergence in the right
entrance region of 140+kt upper jet ahead of this wave will help
induce a sfc wave along a frontal boundary draped across MS
Valley...helping increase lower level dynamics as well as Gulf
moisture. Frontal boundary will migrate toward and thru the local
area Tues night through Wed.
Wednesday: Squall line associated with frontal boundary will be
moving SE across the state. To keep thunderstorm threat going we
will need to have instability linger thru the day...and with ample
cloud cover expected diurnal heating will not amount to much...but
moist boundary layer may be enough to maintain a couple hundred
J/KG. This makes ongoing severe potential somewhat fuzzy...but upper
level support will be on the increase...while strong low-mid level
flow keeps shear/helicity values high. Do think risk is there...but
regardless of severe weather...heavy rain will be a sure bet...with
up to several inches of rain expected across north Ga into portions
of central Ga. Given drought conditions... do not expect flooding to
be a big threat at this time. See hydrology section for details.
Will dry out and return to Fall on Thursday into the weekend under
high pressure influence behind the departing front. Closed mid-level
low will develop across NW Mexico by Friday...leading into what
looks to be another decent rainfall event at the end of the period.
Kovacik
HYDROLOGY...
Storm total rainfall of around 2 to 4 inches can be expected
over north and portions of west central GA into Thursday morning
and should quickly be absorbed by the dry soils. Creek and river
rises will be generally small. However...any heavy downpours of
rain in urban or suburban areas may cause localized street
flooding due to clogged storm drains from leaf debris.
Aviation...
Three main changes for the 00z TAFs. The first change was to
delay the onset of precip by an hour or two. The second changes
was to add a tempo group for the leading edge. Within the leading
edge, winds could gusts up to 40kt in any thunder. The third major
change was to bring winds behind the leading edge of the rainfall
back to the SE.
//ATL Confidence...00Z Update...
Medium all elements.
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 68 61 73 62 / 10 60 60 80
Atlanta 68 62 75 64 / 10 60 60 90
Blairsville 55 54 68 59 / 20 90 80 90
Cartersville 67 62 76 64 / 20 70 60 90
Columbus 71 66 77 66 / 10 50 60 80
Gainesville 66 59 71 62 / 20 70 70 90
Macon 75 64 78 64 / 10 50 50 40
Rome 68 61 75 62 / 20 90 70 90
Peachtree City 69 63 75 64 / 10 60 60 80
Vidalia 73 64 80 63 / 5 10 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 AM EST Tuesday FOR THE FOLLOWING
ZONES: Chattooga...Dade...Dawson...Fannin...Gilmer...Lumpkin...
Murray...Pickens...Towns...Union...Walker...White.
Wind Advisory until 7 AM EST Tuesday FOR THE FOLLOWING ZONES:
Bartow...Catoosa...Floyd...Gordon...Haralson...Polk...Whitfield.
&&
SHORT TERM...
AVIATION...
Hazardous weather outlook, Nov 28, 4:08 PM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EST MON NOV 28 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
408 PM EST MON NOV 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
A HIGH WIND WARNING FOR THE MOUNTAINS AND A WIND ADVISORY
WILL BE IN EFFECT FOR PORTIONS OF NORTH GEORGIA OVERNIGHT. PLEASE
SEE THE LATEST HIGH WIND WARNING AND WIND ADVISORY STATEMENTS FOR
FURTHER DETAILS.
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH AND PORTIONS
OF WEST CENTRAL GEORGIA OVERNIGHT. OCCASIONAL LIGHTNING CAN BE
EXPECTED. BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A STRONG STORM SYSTEM WILL MOVE INTO THE SOUTHEAST UNITED STATES
BRINGING MUCH NEEDED RAIN TO NORTH AND CENTRAL GEORGIA TUESDAY
THROUGH EARLY THURSDAY. SCATTERED THUNDERSTORMS WITH A MARGINAL
RISK OF SEVERE STORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY.
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE LIKELY WITH THE
THUNDERSTORMS. A FEW OF THESE STORMS COULD HAVE STRONG DAMAGING
WINDS AND LARGE HAIL.
NO HAZARDOUS WEATHER IS EXPECTED FOR FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Strong Wind, Walker
- When
- November 28, 9:04 PM EST to 9:05 PM EST
- Where
- Walker forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The Armuchee RAWS site, naog1, reported a wind gust of 45 MPH.
Strong Wind, Murray
- When
- November 28, 9:04 PM EST to 9:05 PM EST
- Where
- Murray forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Cohutta RAWS site, cohg1, reported a wind gust of 52 MPH.
High Wind, Catoosa
- When
- November 28, 9:15 PM EST to 9:30 PM EST
- Where
- Catoosa forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.904, -85.138 (the zone’s center; the record gives no point)
A trained spotter reported multiple power lines blown down in the Wood Station area. Over 1000 customers of the local electric coop were without power.
High Wind, Walker
- When
- November 28, 10:15 PM EST to 10:30 PM EST
- Where
- Walker forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The highway department reported trees blown down around the intersection of Highway 193 and Estelle Cemetery Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 28 to 30, 20162 deaths · 22 injured · EF3 · 42 events
- Tornadoes and Hail in Mississippi, November 28 to 30, 2016$1.3 million · EF1 · 88 events
- Strong Wind in Tennessee, November 28, 2016$45,000 · 3 events
- Hail and Damaging Winds in Louisiana, November 28 to 29, 2016$28,000 · 1.75 in hail · 9 events
- Flood and Damaging Winds in Tennessee, November 28, 2016$24,000 · 52 kt wind · 8 events
- Damaging Winds in Kentucky, November 28, 2016$25,000 · 61 kt wind · 3 events
- Winter Storm and Winter Weather in South Dakota, November 28 to 30, 201617 events
- Tornadoes and Hail in Iowa, November 28, 2016$8,000 · EF0 · 10 events
- Winter Storm in Montana, November 28 to 29, 20164 events
- Tornado and Damaging Wind in Louisiana, November 28 to 29, 2016$2,000 · EF0 · 4 events
- Winter Storm and Winter Weather in Wyoming, November 28 to 30, 20163 events
- Strong Wind in Alabama, November 28, 2016$6,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662413, 662414, 662416, 662415.